Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 10, NWS State College, PA

May 4, 2018Tioga County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at May 4, 2018, 5:54 PM EDT for Tioga County, Pennsylvania. It was in force for 81 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 4, 2018, 5:54 PM EDT (21:54 UTC)
Expired
May 4, 2018, 7:15 PM EDT
In force
81 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

County Tioga County, PA

The radar

The Binghamton radar (KBGM), 108 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 4, 6:08 PM EDTTSTM WND DMGOsceola, PATREES AND WIRES DOWN
May 4, 6:22 PM EDTTSTM WND DMG1 W Dexter, PATREES DOWN ON WIRES ALONG DARLING RUN ROAD
May 4, 6:41 PM EDTTSTM WND DMGSebring, PATREE ACROSS BLOSS MOUNTAIN ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 2:44 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.9 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2018-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2018-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 234 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
682 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
234 m²/s²
0-3 km storm-relative helicity
271 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

642 
WUUS51 KCTP 042154
SVRCTP
PAC117-042315-
/O.NEW.KCTP.SV.W.0010.180504T2154Z-180504T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
554 PM EDT FRI MAY 4 2018

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Tioga County in north central Pennsylvania...

* Until 715 PM EDT

* At 553 PM EDT, severe thunderstorms were located along a line
  extending from near Troupsburg to near Sizerville, moving east at
  50 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Mansfield, Wellsboro, Elkland, Keeneyville, Leetonia, Millerton,
  Arnot, Leonard Harrison State Park, Covington and Westfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is a DANGEROUS SITUATION. These storms have a history of 
producing wind damage. SEEK SHELTER NOW inside a sturdy structure 
and stay away from windows! 
&&

LAT...LON 4199 7692 4159 7688 4156 7695 4154 7711
      4155 7760 4200 7761
TIME...MOT...LOC 2153Z 250DEG 71KT 4201 7750 4156 7812 

HAIL...<.75IN
WIND...70MPH
 
$$

La Corte
1 follow-up statement
607 
WWUS51 KCTP 042308
SVSCTP

Severe Weather Statement
National Weather Service State College PA
708 PM EDT FRI MAY 4 2018

PAC117-042317-
/O.EXP.KCTP.SV.W.0010.000000T0000Z-180504T2315Z/
Tioga PA-
708 PM EDT FRI MAY 4 2018

...THE SEVERE THUNDERSTORM WARNING FOR TIOGA COUNTY WILL EXPIRE AT
715 PM EDT...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 900 PM EDT for
north central Pennsylvania.

LAT...LON 4199 7692 4159 7688 4156 7695 4154 7711
      4155 7760 4200 7761
TIME...MOT...LOC 2307Z 250DEG 71KT 4248 7569 4204 7632 

$$

RXR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 5:42 PM EDT, 12 minutes earlier.

Area forecast discussion, May 4, 5:42 PM EDT, 12 minutes before
Area Forecast Discussion
National Weather Service State College PA
542 PM EDT Fri May 4 2018

.SYNOPSIS...
A cold front will push southeast across the region later this
afternoon and evening, producing scattered strong to severe
thunderstorms. The front will likely stall out in the vicinity
of southern Pa into early next week, as an upper level trough
lingers across the Ohio River Valley.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
*Severe Thunderstorm Watch #75 issued for western and north-
 central PA until 9PM EDT.

Radar is relatively quiet as of early afternoon. However,
atmosphere is destabilizing and the threat for severe weather is
increasing. Already getting gusty winds away from storms in
Ohio, and the threat will spread east as the developing squall
line moves eastward. SPC is considering expanding the watch
into Central PA and SRN NY.

We are in a very moist airmass ahead of the cold front as
indicated by the SREF/GEFS PWAT anomalies. Once again today the
wind fields are impressive with bulk shear already over 50kt
over the entire area. Also once again, instability looks to be
less than overwhelming.

The latest deterministic HRRR shows a squall line moving quickly
SE between about 4 and 7PM, showing a rapid weakening trend
after 5PM.

The front and squall line will move through during the early
evening with the showers expected to have cleared the region by
midnight.

Cooler and drier air will allow for a much more comfortable
night for sleeping. Lows will range from the mid 40s north to
mid 50s SE. The humidity will also be noticeably lower.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
The cold front is forecast to become nearly stationary just
south of the forecast area Saturday, with most of the area
enjoying a dry day. Showers will begin to creep back northward
during the second half of the day, but for now it looks like
best chance of showers before the day is over will be for the
Maryland border counties.

It will feel cool compared to recent days with highs only in the
70s.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
A southern stream trough will team with plume of above normal PW
and frontal wave to produce rain spreading SW to NE across
south-central PA Saturday Night into Sunday morning. Steadier
rain should taper to more showery conditions Sunday afternoon as
the upper level trough lifts northeast and shears out into New
England.

High confidence in dry weather Mon-Wed under influence of high
pressure and below normal PW airmass. Frost potential remains
confined to the northern tier/NW Alleghenies which does not
officially start the growing season until May 11th or May 21st.
Despite lower trending RH, fire wx risk is low due to light
winds and ongoing vegetation green-up.

The next frontal system is slated to arrive Thursday into Friday
with showers and thunderstorms. Near average temperatures should
trend warmer by the end of next week.

&&

.AVIATION /22Z FRIDAY THROUGH WEDNESDAY/...
Organizing line of thunderstorms now moving through northwest
portions of Central Pennsylvania. In general, VFR conditions
will prevail during the evening, but will be punctuated by brief
reductions to MVFR/IFR with the passage of the line of storms.

Conditions will improve from west to east late afternoon into
this evening. HRRR still indicates that organized line will
weaken considerably as it moves into southeastern PA later
during the evening hours.

VFR expected Saturday.

Outlook...

Sat...VFR.

Sun...Chance of MVFR/showers PM.

Mon-Wed...Mainly VFR.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...La Corte
NEAR TERM...La Corte
SHORT TERM...La Corte
LONG TERM...Steinbugl
AVIATION...Jung/La Corte
Hazardous weather outlook, May 4, 2:52 PM EDT, 3 hours 2 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service State College PA
252 PM EDT Fri May 4 2018

PAZ004>006-010>012-017>019-024-033-037-041-042-045-046-051900-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Somerset-Tioga-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-
252 PM EDT Fri May 4 2018

...SEVERE THUNDERSTORM WATCH 75 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ025>028-034>036-049>053-056>059-063>066-051900-
Blair-Huntingdon-Mifflin-Juniata-Bedford-Fulton-Franklin-Union-
Snyder-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-
Lebanon-Cumberland-Adams-York-Lancaster-
252 PM EDT Fri May 4 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

Severe thunderstorms with damaging winds 60 mph or greater are
possible Friday evening between 6 and 9 PM.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

MS

In the hours before

Local storm report, May 4, 5:11 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
511 PM EDT FRI MAY 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     TSTM WND DMG     AIKEN                   41.88N  78.58W
05/04/2018                   MCKEAN             PA   911 CALL CENTER

            TREES DOWN ON WIRES INTERSECTION OF NORTHLAND ROAD AND
            ROUTE 646

&&

EVENT NUMBER CTP1801734

TYBURSKI
Local storm report, May 4, 5:22 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
522 PM EDT FRI MAY 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     TSTM WND DMG     1 W WESTLINE            41.77N  78.77W
05/04/2018                   MCKEAN             PA   911 CALL CENTER

            INDIVIDUAL TRAPPED UNDER A DOWNED TREE

&&

EVENT NUMBER CTP1801735

TYBURSKI
Local storm report, May 4, 5:28 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
528 PM EDT FRI MAY 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0524 PM     TSTM WND DMG     3 W WHISTLETOWN         41.45N  78.77W
05/04/2018                   ELK                PA   911 CALL CENTER

            TREES AND WIRES DOWN ACROSS THE INTERSECTION OF GRANT
            AND BINGHAM ROAD

&&

EVENT NUMBER CTP1801737

TYBURSKI
Local storm report, May 4, 5:38 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
538 PM EDT FRI MAY 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     2 S RUSSELL             41.89N  79.14W
05/04/2018                   WARREN             PA   911 CALL CENTER

            TREES AND WIRES DOWN

0425 PM     TSTM WND DMG     WARREN                  41.84N  79.14W
05/04/2018                   WARREN             PA   911 CALL CENTER

            TREES AND WIRES DOWN

0458 PM     TSTM WND DMG     1 W WESTLINE            41.77N  78.77W
05/04/2018                   MCKEAN             PA   911 CALL CENTER

            INDIVIDUAL TRAPPED UNDER A DOWNED TREE

0500 PM     TSTM WND DMG     2 ENE GIBBS HILL        41.76N  78.87W
05/04/2018                   MCKEAN             PA   911 CALL CENTER

            TREE DOWN BLOCKING BLISS HILL ROAD

0503 PM     TSTM WND DMG     AIKEN                   41.88N  78.58W
05/04/2018                   MCKEAN             PA   911 CALL CENTER

            TREES DOWN ON WIRES INTERSECTION OF NORTHLAND ROAD AND
            ROUTE 646

0510 PM     TSTM WND GST     LANTZ CORNERS           41.71N  78.69W
05/04/2018  M51 MPH          MCKEAN             PA   PENNDOT RWIS

            INTERSECTION OF ROUTE 219 AND ROUTE 6

0524 PM     TSTM WND DMG     3 W WHISTLETOWN         41.45N  78.77W
05/04/2018                   ELK                PA   911 CALL CENTER

            TREES AND WIRES DOWN ACROSS THE INTERSECTION OF GRANT
            AND BINGHAM ROAD

&&

EVENT NUMBER CTP1801732 CTP1801731 CTP1801735 CTP1801733 CTP1801734
CTP1801736 CTP1801737

TYBURSKI
Local storm report, May 4, 5:41 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
541 PM EDT FRI MAY 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     TSTM WND DMG     1 S SMETHPORT           41.79N  78.45W
05/04/2018                   MCKEAN             PA   911 CALL CENTER

            NUMEROUS TREES AND WIRES DOWN ON IRISH HOLLOW ROAD

&&

EVENT NUMBER CTP1801738

TYBURSKI
Local storm report, May 4, 5:49 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
549 PM EDT FRI MAY 04 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TSTM WND DMG     1 SE GRANDVIEW          41.41N  78.53W
05/04/2018                   ELK                PA   911 CALL CENTER

            ROOF OFF A STRUCTURE BLOCKING SOUTH MICHAEL ROAD AT
            AVERYVILLE ROAD

&&

EVENT NUMBER CTP1801739

TYBURSKI

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 3:42 PM EDTSpecial Weather StatementCTPMcKean, Warren48 min
May 4, 3:50 PM EDTSevere Thunderstorm WarningCTPWarren55 min
May 4, 4:31 PM EDTSevere Thunderstorm WarningCTPElk, McKean89 min
May 4, 5:09 PM EDTSevere Thunderstorm WarningCTPPotter96 min
May 4, 5:22 PM EDTSevere Thunderstorm WarningCTPCameron, Clearfield, Elk83 min
May 4, 6:00 PM EDTSevere Thunderstorm WarningCTPCentre, Clinton, Lycoming90 min
May 4, 6:33 PM EDTSevere Thunderstorm WarningCTPCambria72 min
May 4, 6:49 PM EDTSpecial Weather StatementCTPClearfield26 min
May 4, 6:55 PM EDTSpecial Weather StatementCTPBlair, Huntingdon, Lycoming, Mifflin, Sullivan, Union80 min
May 4, 7:33 PM EDTSpecial Weather StatementCTPSomerset42 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.